‘Poppers’ May Cause Vision Loss
Researchers Warn of Risks of Inhaled Drug Also Known as Alkyl Nitrite
Oct. 13, 2010 -- "Poppers," the street name for inhaled alkyl nitrite, may produce more than just a “rush.” They can also cause vision loss, according to researchers in Paris, who report on four such cases in this week's New England Journal of Medicine.
Within a few seconds of inhaling the vapors from an open bottle of poppers, the muscles around your blood vessels relax, and your heart speeds up to pump more blood. The blood reaches your brain resulting in a "rush." Alkyl nitrites can often be found in products such as leather cleaner or video head cleaner on the Internet, and are often used to enhance sexual pleasure.
Catherine Vignal-Clermont, MD, of the Foundation Ophtalmologique Adolphe de Rothschild in Paris, and colleagues reported that four people sustained vision loss in both eyes shortly after inhaling poppers. Patients also reported seeing spots of light in their visual field. An eye exam revealed damage to the foveal receptor -- a small dimple in the eye's retina that helps detailed images.
Of these, two people showed improvements in their vision after several weeks, the researchers report.
Exactly how poppers can affect vision is unknown, but it is likely due to a flood of an alkyl nitrite named isopropyl nitrite, which releases nitric oxide.
Vision loss from poppers is considered "rare," they write.
As to why four cases appeared within several months, the researchers speculate that "the reason may be due to an increased use of poppers in the population, to the availability of more powerful popper brands, or to improvements in retinal imaging technologies."
Going forward, "consumers and ophthalmologists should be aware of the possible retinal toxicity of poppers," especially if there is vision loss in both eyes, the researchers conclude.